Recent Blog Articles
Pouring from an empty cup? Three ways to refill emotionally
Give praise to the elbow: A bending, twisting marvel
Sneezy and dopey? Seasonal allergies and your brain
The FDA relaxes restrictions on blood donation
Apps to accelerometers: Can technology improve mental health in older adults?
Swimming and skin: What to know if a child has eczema
A muscle-building obsession in boys: What to know and do
Natural disasters strike everywhere: Ways to help protect your health
Dementia: Coping with common, sometimes distressing behaviors
Screening tests may save lives — so when is it time to stop?
Medication and your skin
Certain drugs or treatments may affect the skin, causing side effects like excessive dryness or blue spots.
Having problems with your skin? You may want to look in your medicine cabinet. Numerous prescription drugs and even over-the-counter treatments may bring unexpected skin changes, says Dr. Suzanne Olbricht, an associate professor of dermatology at Harvard Medical School. Medications to look out for include the following.
Spontaneous bruising that occurs even without bumping into something becomes more common as you get older. Doctors call it senile or actinic purpura and it happens often in people who take medication to prevent blood clots, such as warfarin (Coumadin) or even a baby aspirin. "As you age, the dermis, the thick middle layer of the skin, begins to thin and doesn't support the blood vessels inside as well as it used to," says Dr. Olbricht. This can make the blood vessels more likely to break. Even the tiniest injury can release blood under the skin, leading to the discoloration and dark purple bruises that characterize this condition.
Actinic purpura is a cosmetic problem related to aging skin. If you do take a "blood thinner," your doctor will likely not want you to stop it. Taking these types of medications increase the risk of internal bleeding, but having this skin condition doesn't mean you have an especially high bleeding risk.
Medication that causes dry skin
Other than statins, one drug that may also have a drying effect on your skin is isotretinoin (Accutane), an acne medication. "With Accutane, people will often get really dry skin and a dry mouth," says Dr. Suzanne Olbricht, an associate professor of dermatology at Harvard Medical School. If you do experience dry skin from a medication, you can treat it the same way you would ordinary dry skin, by moisturizing the skin regularly. One effective way to do this is to put a thin layer of petroleum jelly on the skin right after getting out of the shower to seal in the moisture.
There are a number of antibiotics that can lead to skin changes. Two common ones — minocycline (Minocin) and doxycycline (Vibramycin) — are forms of tetracycline.
Dermatologists often prescribe minocycline to treat conditions such as acne and rosacea (a skin condition marked by redness, visible blood vessels, and sometimes acne-like bumps). But if it is used over the long term, it can cause small areas of blue discoloration on the skin. These spots typically occur in areas where skin was injured or inflamed, such as healed acne spots or burns. These spots sometimes go away months after the medication is discontinued, but in rare cases they're permanent.
Doctors commonly prescribe doxycycline to treat acne, urinary tract and respiratory infections, and Lyme disease, among other conditions. People who take it may notice that their skin is more sensitive to the sun, increasing the risk of sunburn. Some people also experience sore nail beds when taking it, says Dr. Olbricht.
Heart and blood pressure medications
High doses of amiodarone (Pacerone, Nexterone), which is primarily used to treat an irregular heartbeat, can turn sun-exposed skin a blue-gray color. The skin change associated with this medication usually happens only when you're taking the medication for a long period of time, but if it occurs, it can be very difficult to reverse, says Dr. Olbricht.
Thiazides, such as hydrochlorothiazide (Microzide), are commonly prescribed to treat high blood pressure. While this medication won't necessarily make you more likely to get a sunburn, it does affect the skin. Studies have found that it may increase the chances of developing a type of skin cancer called squamous cell cancer, says Dr. Olbricht.
Statin medications are the standard treatment for lowering levels of cholesterol and other lipids (fats) in the blood. While this may be beneficial to your heart, these drugs also affect the lipids in your skin, which may cause your skin to feel more dry than usual. Medications in this category include atorvastatin (Lipitor), simvastatin (Zocor), and rosuvastatin (Crestor).
Vasodilators, a common class of blood pressure medications that open up the blood vessels, have been linked with increases in acne and rosacea, although there's no scientific consensus. Drugs in this category are benazepril (Lotensin), hydralazine (Apresoline), and minoxidil (Loniten). While this link has not been proved, it's something to be aware of, says Dr. Olbricht.
Beware of the sun when taking these medications
In addition to the antibiotic doxycycline (Vibramycin), a number of other medications are also known to increase sun sensitivity. These include some drugs in the following categories:
Since the start of the COVID-19 pandemic, there's been a resurgence of interest in some circles in colloidal silver oral supplements, which Dr. Olbricht describes as a "snake oil medicine" — that is, one that's promoted without evidence for treating certain health conditions. In fact, colloidal silver is not recommended as a treatment for any health condition, and it may be dangerous, according to the National Center for Complementary and Integrative Health. Colloidal silver is different from silver used by medical professionals to treat skin wounds, says Dr. Olbricht. It's a liquid with tiny particles of sliver floating in it. If taken over time, the silver actually builds up in your body's tissues, causing a condition called argyria, which turns the skin blue. Once this change occurs, it's permanent, says Dr. Olbricht. In some instances, the skin may just have a blue tinge. "But some people can turn very, very blue, and there is no way to get the color out of their skin," she says.
Image: © SelectStock/Getty Images
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Want a healthier heart? Seriously consider skipping the drinks
Long-term acetaminophen use may boost blood pressure
Understanding secondary hypertension
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!